Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 40, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 2008, 11:18 AM MDT for Otero County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2008, 11:18 AM MDT (17:18 UTC)
- Expired
- Jun 5, 2008, 12:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
County Otero County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 051718 SVRPUB COC089-051815- /O.NEW.KPUB.SV.W.0040.080605T1718Z-080605T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1118 AM MDT THU JUN 5 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES LA JUNTA... * UNTIL 1215 PM MDT... * AT 1111 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF TIMPAS TO 11 MILES SOUTHEAST OF HIGBEE...OR ALONG A LINE EXTENDING FROM 27 MILES WEST OF LA JUNTA TO 26 MILES SOUTH OF LA JUNTA...AND WAS MOVING TOWARD THE NORTHEAST AT 11 MPH. * LOCATIONS IMPACTED INCLUDE... HIGBEE. SWINK. ROCKY FORD. LA JUNTA. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3810 10403 3807 10340 3765 10340 3786 10404 TIME...MOT...LOC 1717Z 207DEG 10KT 3793 10403 3764 10335 $$
2 follow-up statements
000 WWUS55 KPUB 051748 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1148 AM MDT THU JUN 5 2008 COC089-051815- /O.CON.KPUB.SV.W.0040.000000T0000Z-080605T1815Z/ OTERO CO- 1147 AM MDT THU JUN 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT FOR OTERO COUNTY... AT 1139 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE CENTERED ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF LA JUNTA TO 11 MILES SOUTHEAST OF LA JUNTA...MOVING TOWARD THE NORTHEAST AT 22 MPH. LOCATIONS IMPACTED INCLUDE... LA JUNTA. SWINK. ROCKY FORD. LAT...LON 3810 10403 3807 10340 3765 10340 3786 10404 TIME...MOT...LOC 1747Z 204DEG 20KT 3792 10374 3790 10339 $$
000 WWUS55 KPUB 051817 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1217 PM MDT THU JUN 5 2008 COC089-051825- /O.EXP.KPUB.SV.W.0040.000000T0000Z-080605T1815Z/ OTERO CO- 1215 PM MDT THU JUN 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR OTERO COUNTY EXPIRES AT 1215 PM MDT... THUNDERSTORMS CONTINUE TO MOVE ACROSS OTERO COUNTY PRODUCING SMALL HAIL AND BRIEF HEAVY RAIN. THESE STORMS WERE MOVING NORTH AT 35 MPH AND WILL BRING RAIN AND SMALL HAIL TO LA JUNTA BETWEEN NOON AND 100 PM. LAT...LON 3810 10403 3807 10340 3765 10340 3786 10404 TIME...MOT...LOC 1748Z 204DEG 20KT 3793 10374 3791 10339 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:54 AM MDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 5, 5:54 AM MDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 554 AM MDT THU JUN 5 2008 .SHORT TERM... (TODAY AND TONIGHT) ...SEVERE WEATHER THREAT THIS MORNING... ...SOME MUCH NEEDED RAINS POSSIBLE FOR PLAINS AND EASTERN MOUNTAINS... CURRENTLY...UPPER LOW SPINNING NEAR THE FOUR CORNERS MOVING TO THE EAST. SOME LIGHTNING STRIKES WERE NEAR THE CENTER OF THE UPPER LOW. SOME ELEVATED SEVERE STORMS DEVELOPED OVER KIOWA...OTERO...AND CROWLEY COUNTIES WITHIN THE PAST HOUR. EASTERN FLOW HAS DEEPENED WITH KVTP HAVING EAST WINDS. TODAY...HAVE TO KEEP THIS SHORT BECAUSE OF SEVERE WEATHER. UPPER LOW LOOKS TO MAKE A EAST TO EAST NORTHEAST TRACK DURING THE DAY. THE MODELS SHOW THE BEST 500MB COOLING PASSING NEAR THE COLORADO AND NEW MEXICO BORDER. LOW LEVEL MOISTURE HAS MADE IT TO THE NEW MEXICO BORDER. WITH THE UPPER LOW MOVING EAST...EXPECT A CONTINUATION OF COOLING ALOFT DURING THE MORNING. WITH MOISTURE POOLING ALONG THE EASTERN SLOPES OF THE WEST MOUNTAINS AND AROUND WALSENBURG AREA...WOULD NOT BE SURPRISED TO SEE SOME SEVERE CONVECTION IN THESE LOCATIONS AS THE UPPER LOW APPROACHES. BY THE AFTERNOON...WIND SHEAR WILL DECREASE AS UPPER LEVEL CIRCULATION APPROACHES. WITH LOW LEVEL MOISTURE REMAINING ON THE PLAINS...SUSPECT THAT SOME REGIONS WILL HAVE SOME MUCH NEEDED RAINS. IN THE MOUNTAINS...SNOW IS LIKELY ABOVE 10000 FEET IN THE CENTRAL MOUNTAINS. MOST CONVECTION SHOULD END BY MID EVENING AS UPPER LOW MOVES EAST WITH SCATTERED SHOWERS LINGERING OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. .LONG TERM... (FRIDAY THROUGH WEDNESDAY) WILL KEEP THIS BRIEF DUE TO ONGOING SEVERE CONVECTION IN CWFA. PRIMARY METEOROLOGICAL CONCERNS FOR THE LONG TERM WILL THE INCREASING POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY FROM THIS WEEKEND INTO EARLY NEXT WEEK AS WELL AS VERY WARM TO HOT MAXIMUM TEMPERATURES AT TIMES. LATEST LONGER TERM MODELS INDICATE THAT DRY ZONAL TO SOUTHWEST FLOW ALOFT SHOULD BE NOTED DURING THE PERIOD WITH THE DEEPEST ATMOSPHERIC MOISTURE GENERALLY REMAINING JUST TO THE EAST OF THE CWFA. NEXT NORTHERLY SURGE EXPECTED SATURDAY NIGHT WITH ANOTHER NORTHERLY SURGE ANTICIPATED MONDAY NIGHT. THESE SURGES SHOULD TEMPORARILY INCREASE AVAILABLE ATMOSPHERIC MOISTURE LEVELS AND HELP TO HOLD BACK TEMPERATURES A BIT. SPEAKING OF TEMPERATURES...AT TO ABOVE CLIMATOLOGICAL AVERAGE TEMPERATURES ANTICIPATED DURING THE LONG TERM WITH THE WARMEST TEMPERATURES EXPECTED THIS WEEKEND. FINALLY...AS GRADIENT WINDS INCREASE THIS WEEKEND INTO EARLY NEXT WEEK...WIDESPREAD CRITICAL FIRE WEATHER CONCERNS WILL BE INCREASING. WFO PUEBLO WILL CONTINUE TO MONITOR. && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...SOME STRONG TO SEVERE ARE EXPECTED TODAY. MVFR TO VFR CEILINGS WITH BE NOTED AT TIMES AT KCOS...KPUB...AND KALS TODAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 5, 7:16 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 716 AM MDT THU JUN 5 2008 COZ058>089-093>099-061315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 716 AM MDT THU JUN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE ANTICIPATED OVER THE PLAINS...WITH MAIN THREAT FROM THESE STORMS BEING HAIL UP TO 1 INCH IN DIAMETER. OVER THE EASTERN MOUNTAINS...SOME STRONG STORMS ARE POSSIBLE WITH HAIL UP TO 3/4 OF AN INCH IN DIAMETER. CLOUDY SKIES ARE ANTICIPATED THROUGHOUT MUCH OF THE DAY. IF MORE SUNSHINE OCCURS THAN EXPECTED...THE SURFACE HEATING WILL FURTHER DESTABILIZE THE ATMOSPHERE WITH THE POSSIBILITY OF LARGER HAIL. IN ADDITION TO HAIL...CLOUD TO GROUND LIGHTNING IS A HAZARD WITH THE THUNDERSTORMS. IN THE CENTRAL AND SOUTHWEST MOUNTAINS...THE SNOW LEVEL WILL BE AROUND 10000 FEET WITH SNOW ACCUMULATIONS UP TO 5 INCHES POSSIBLE ABOVE 10000 FEET. AN UNSEASONABLY STRONG UPPER LEVEL STORM WILL MOVE ACROSS THE REGION TODAY. THE COLD AIR ALOFT WITH THIS SYSTEM WILL DESTABILIZE THE ATMOSPHERE AND PRODUCE UNSEASONABLY LOW SNOW LEVELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COMBINATION OF DRY CONDITIONS...INCREASING WINDS AND INCREASING TEMPERATURES WILL HAVE THE POTENTIAL OF CREATING CRITICAL FIRE WEATHER CONDITIONS...ESPECIALLY FROM THIS WEEKEND INTO EARLY NEXT WEEK OVER SECTIONS OF SOUTHERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS WILL BE LIKELY THROUGH 9PM OVER THE PLAINS AND PORTIONS OF THE EASTERN MOUNTAINS.
In the hours before
Local storm report, Jun 5, 6:54 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
654 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM HAIL 1 W COLORADO CITY 37.94N 104.87W
06/05/2008 M0.88 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jun 5, 7:04 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM HAIL FLORISSANT 38.95N 105.30W
06/05/2008 M0.25 INCH TELLER CO AMATEUR RADIO
ACCUMULATED 1.5 INCHES...STARTED 0625...ENDED 0657
&&
JKHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:48 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 57 min |
| Jun 5, 3:53 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 67 min |
| Jun 5, 5:02 AM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 58 min |
| Jun 5, 5:13 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 21 min |
| Jun 5, 6:39 AM MDT | Severe Thunderstorm Warning | PUB | Custer, El Paso, Fremont, Huerfano, Pueblo | 104 min |
| Jun 5, 8:11 AM MDT | Severe Thunderstorm Warning | PUB | Crowley | 34 min |
| Jun 5, 10:07 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 25 min |
| Jun 5, 10:50 AM MDT | Tornado Warning | PUB | Baca | 43 min |
| Jun 5, 11:52 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 64 min |
| Jun 5, 12:20 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 36 min |
| Jun 5, 2:50 PM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 15 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.